Saudi Journal of Kidney Diseases and Transplantation

LETTER TO THE EDITOR
Year
: 2014  |  Volume : 25  |  Issue : 3  |  Page : 667--668

Henna leaf ingestion and intravascular hemolysis: the missing link


Subramanian Senthilkumaran1, Suresh S David2, Ritesh G Menezes3, Ponniah Thirumalaikolundusubramanian4,  
1 Department of Emergency and Critical Care Medicine, Sri Gokulam Hospitals and Research Institute, Salem, Tamil Nadu, India
2 Department of Emergency Medicine, Christian Medical College and Hospital, Vellore, India
3 Department of Forensic Medicine and Toxicology, ESIC-Medical College and PGIMSR, Bangalore, India
4 Department of Internal Medicine, Chennai Medical College and Research Center, Irungalur, Trichy, India

Correspondence Address:
Dr. Subramanian Senthilkumaran
Department of Emergency and Critical Care Medicine, Sri Gokulam Hospitals and Research Institute, Salem, Tamil Nadu
India




How to cite this article:
Senthilkumaran S, David SS, Menezes RG, Thirumalaikolundusubramanian P. Henna leaf ingestion and intravascular hemolysis: the missing link.Saudi J Kidney Dis Transpl 2014;25:667-668


How to cite this URL:
Senthilkumaran S, David SS, Menezes RG, Thirumalaikolundusubramanian P. Henna leaf ingestion and intravascular hemolysis: the missing link. Saudi J Kidney Dis Transpl [serial online] 2014 [cited 2021 Dec 4 ];25:667-668
Available from: https://www.sjkdt.org/text.asp?2014/25/3/667/132232


Full Text

To the Editor ,

The case report by Qurashi et al was indeed interesting. [1] However, we wish to highlight certain aspects of the clinical, phytochemical and educational perspectives from the toxicological point of view. Although the authors have speculated Para-phenylenediamine (PPD) as the primary offender for the clinical manifestations observed, they do not match the toxidrome of PPD. [2] The pathognomonic toxidrome of PPD ingestion is severe cervico-facial edema and rhabdomyolysis, which manifests itself as chocolate-colored urine. The contention regarding the absence of cervico-facial edema is acceptable due to its dose-dependent variability, but the authors have not mentioned any clinical or laboratory evidence for rhabdomyolysis in this patient.

Henna (Lawsonia alba) bears the active ingredient lawsone (2-hydroxy-1,4-naphthoquinone), which has the structure and redox potential similar to that of ortho-substituted 1, 4-naphthoquinones, which are known to induce oxidative injury within red cells. [3] The extensive use of henna without adverse effects indicates that it is safe for external application. However, there were many case reports of hemolytic crises following external application of henna in G6PD-deficient individuals. [4],[5],[6] Current scientific evidence suggests that lawsone is a directly acting hemolytic agent that induces oxidative stress, and is thus consistent with the clinical observation of enhanced sus-ceptibility to henna in G6PD-deficient individuals.

Zinkam et al [4] had observed increased oxidative hemolysis and hyper-bilirubinemia in G6PD-deficient patients. Interestingly, Raupp et al [5] reported hemolytic crisis in four G6PD-deficient children after topical application of henna in the United Arab Emirates. Retrospectively, estimation of G6PD concentration in this patient could have helped to exclude the association between henna and hemolysis, as the incidence of G6PD deficiency is well documented in the Middle East. [7] Also, it would be valuable to study the reticulocyte count, lactate dehydrogenase level and myoglobin level in this patient. Based on the available data, it is justified to consider henna leaf to be the primary offender of acute kidney injury due to hemolysis, rather than PPD.

References

1Qurashi HE, Qumqumji AA, Zacharia Y. Acute renal failure and intravascular hemolysis following henna ingestion. Saudi J Kidney Dis Transpl 2013;24:553-6.
2Sampathkumar K, Yesudas S. Hair dye poisoning and the developing world. J Emerg Trauma Shock 2009;2:129-31.
3McMillan DC, Sarvate SD, Oatis JE, Jollow DJ. Role of Oxidant Stress in Lawsone-Induced Hemolytic Anemia. Toxicol Sci 2004; 82:647-55.
4Zinkham WH, Oski FA. Henna: A potential cause of oxidative hemolysis and neonatal hyper-bilirubinemia. Pediatrics 1996;97:707-9.
5Raupp P, Hassan JA, Varughese M, Kristiansson B. Henna causes life threatening hemolysis in glucose - 6 - phosphate dehydrogenase deficiency. Arch Dis Child 2001;85:411-2.
6Kok AN, Ertekin MV, Ertekin V, Avci B. Henna (Lawsonia inermis Linn.) induced haemolytic anaemia in siblings. Int J Clin Pract 2004;58:530-2.
7Warsy AS, El-Hazmi MA. G6PD deficiency, distribution and variants in Saudi Arabia: An overview. Ann Saudi Med 2001;21:174-7.